Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 170, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 4, 2005, 6:27 PM MDT for Morgan County, Weld County, Colorado. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2005, 6:27 PM MDT (00:27 UTC)
- Expired
- Jul 4, 2005, 7:15 PM MDT
- In force
- 48 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Morgan County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 81 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 6:34 PM MDT | HAIL 0.88 | 4 Wsw Fort Morgan, CO | |
| Jul 4, 6:37 PM MDT | HAIL 0.75 | 3 Wsw Fort Morgan, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 1:20 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 282 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 3135 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KBOU 050027
SVRBOU
COC087-123-050115-
/O.NEW.KBOU.SV.W.0170.050705T0027Z-050705T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
627 PM MDT MON JUL 4 2005
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MORGAN COUNTY IN NORTHEAST COLORADO
THIS INCLUDES THE CITY OF FORT MORGAN
SOUTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO
* UNTIL 715 PM MDT
* AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE. THIS STORM WAS LOCATED 3 MILES WEST OF LOG LANE
VILLAGE...OR ABOUT 4 MILES WEST OF FORT MORGAN...MOVING SOUTHEAST
AT 25 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WIGGINS...
WELDONA...TWELVE-MILE CORNER...SNYDER...RIVERSIDE RESERVOIR...
ORCHARD...LOG LANE VILLAGE...JACKSON RESERVOIR...HOYT...HILLROSE...
GOODRICH...GARY...FORT MORGAN...BRUSH...ANTELOPE SPRINGS...ADENA
SCHOOL AND ADENA.
THIS WARNING REPLACES THE PREVIOUS WARNING ISSUED FOR CENTRAL WELD
AND NORTHWEST MORGAN COUNTIES.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4052 10393 4034 10438 4000 10414 4000 10347
4052 10347
$$
SWE2 follow-up statements
000
WWUS55 KBOU 050054
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
650 PM MDT MON JUL 4 2005
COC123-050100-
/O.CAN.KBOU.SV.W.0170.000000T0000Z-050705T0115Z/
WELD CO-
650 PM MDT MON JUL 4 2005
...THE SEVERE THUNDERSTORM WARNING FOR WELD COUNTY IS CANCELLED...
LAT...LON 4052 10393 4034 10415 4000 10414 4000 10347
4052 10347
$$
COC087-050115-
/O.CON.KBOU.SV.W.0170.000000T0000Z-050705T0115Z/
MORGAN CO-
650 PM MDT MON JUL 4 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM MDT FOR
MORGAN COUNTY...
AT 649 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 5 MILES NORTHEAST
OF ADENA SCHOOL...OR ABOUT 9 MILES SOUTHEAST OF FORT MORGAN...MOVING
SOUTHEAST AT 25 MPH.
GOLF BALL SIZED HAIL HAS BEEN REPORTED WITH THIS STORM ACROSS
CENTRAL MORGAN COUNTY. THE STORM IS STRENGTHENING AGAIN AS IT MOVES
INTO SOUTHERN PORTIONS OF MORGAN COUNTY. IN ADDITION...DAMAGING
WINDS...VERY HEAVY RAIN AND MINOR FLOODING MAY ALSO RESULT WITH THE
STORM.
LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WIGGINS...WELDONA...TWELVE-MILE CORNER...SNYDER...ORCHARD...LOG LANE
VILLAGE...JACKSON RESERVOIR...HOYT...HILLROSE...GOODRICH...GARY...
FORT MORGAN...BRUSH...ANTELOPE SPRINGS...ADENA SCHOOL AND ADENA.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 4052 10393 4034 10415 4000 10414 4000 10347
4052 10347
$$
SWE000
WWUS55 KBOU 050115
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
714 PM MDT MON JUL 4 2005
COC087-050124-
/O.EXP.KBOU.SV.W.0170.000000T0000Z-050705T0115Z/
MORGAN CO-
714 PM MDT MON JUL 4 2005
...THE SEVERE THUNDERSTORM WARNING FOR MORGAN COUNTY EXPIRED AT 715
PM MDT...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER. VERY HEAVY RAIN AND SMALL
HAIL CAN STILL BE EXPECTED WITH THIS STORM ACROSS FAR SOUTHERN
MORGAN COUNTY. MINOR FLOODING IS ALSO POSSIBLE OVER LOW LYING AREAS
AND CREEKS.
LAT...LON 4052 10393 4034 10415 4000 10414 4000 10347
4052 10347
$$
SWEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:10 PM MDT, 3 hours 17 minutes earlier.
Area forecast discussion, Jul 4, 3:10 PM MDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 310 PM MDT MON JUL 4 2005 .SHORT TERM...CONVECTION FIRING ALONG A BOUNDARY EXTENDING FROM WASHINGTON COUNTY SOUTHWEST INTO ELBERT COUNTY. LAPS CAPE VALUES HAVE INCREASED TO AROUND 1500 J/KG IN THIS AREA WITH DEWPOINTS IN THE LOWER 50S. WATER VAPOR LOOPS SHOWING WEAK SHORTWAVE ACROSS WYOMING...EXPECTED TO SLIDE SOUTHEAST ACROSS PLAINS THIS EVENING. APPEARS THAT THERE IS SUFFICIENT SHEAR TO SUPPORT SOME SEVERE STORMS THIS EVENING. SEVERE THUNDERSTORM WATCH BOX IN EFFECT FOR PORTIONS OF NORTHEAST COLORADO...NORTH AND EAST OF DENVER. THERE STILL REMAINS AN OUTSIDE CHANCE FOR A FEW WEAK TORNADOES ALONG THE BOUNDARY...THOUGH THE PRIMARY THREAT WILL BE LARGE HAIL AND WIND GUSTS. ACROSS THE URBAN CORRIDOR...SEVERE THREAT LOWER AS SHEAR IS WEAKER AND DEWPOINTS ARE MAINLY IN THE 40S. THUNDERSTORMS WILL PROPAGATE SOUTHEAST DURING THE EVENING BUT ARE EXPECTED TO INCREASE IN COVERAGE. MODELS HINT AT SOME SORT OF MCS DEVELOPING OVER FAR EASTERN COLORADO. FOR THIS REASON...WILL KEEP THE LIKELY POPS TONIGHT FOR THE FAR NORTHEAST ZONES. FORECAST SOUNDINGS INDICATE CLOSE TO AN INCH OF PRECIPITABLE WATER IN THIS AREA...AND COULD SEE SOME HEAVY RAINERS. BASED ON TRACK AND TIMING OF SHORTWAVE...STORMS SHOULD BE OUT OF AREA BY 08Z TUESDAY WITH SUBSIDENCE OVER AREA. BOUNDARY LAYER HUMIDITY AND WIND PROGS SUGGEST THE POTENTIAL FOR LOW CLOUDS AND FOG BY TUESDAY MORNING. THIS CANNOT BE RULED OUT GIVEN POTENTIAL FOR MOIST OUTFLOW FROM POSSIBLE MCS. WILL ADD SOME FOG TO THE ZONES OVERNIGHT. ON TUESDAY...AIRMASS APPEARS TO DRY OUT A BIT AS THETA-E RIDGE SHIFTS TO THE COLORADO/KANSAS BORDER. HOWEVER... VERTICAL WIND SHEAR PROFILE REMAINS ADEQUATE AS SOUTHEAST SURFACE FLOW CONTINUES WITH WESTERLY FLOW ALOFT. MODELS SUGGEST ANOTHER WEAK SHORTWAVE MOVING ACROSS AREA DURING AFTERNOON. SHOULD SEE SOME AFTERNOON CONVECTION AGAIN ACROSS PLAINS. CANNOT RULE OUT A FEW STORMS REACHING SEVERE LIMITS GIVEN THE SHEAR PROFILE. WILL BUMP THE POPS TO SCATTERED ACROSS PLAINS. TEMPERATURES LOOK SIMILAR TO MONDAYS READINGS. .LONG TERM...THE UPPER LEVEL PATTERN OVER THE SOUTHWESTERN U.S. IS FORECAST TO GRADUALLY STRENGTHEN THROUGH THE FORECAST PERIOD. WEAK TO MODERATE WESTERLY FLOW ALOFT WILL PERSIST AS A BROAD SURFACE TROUGH CONTINUES OVER THE GREAT BASIN AND WESTERN SLOPE. IN THE NEARER TERM...A THETA-E RIDGE WILL BE PRESENT OVER THE EASTERN PLAINS WEDNESDAY AFTERNOON WHICH JUSTIFIES THE 20 PERCENT POPS THAT ARE IN THE FORECAST. FOR THE LATTER HALF OF THE WEEK...TEMPERATURES WILL WARM BACK UP TO THE LOWER AND MID 90S ON THE PLAINS WHICH SHOULD DIMINISH THE CHANCE OF THUNDERSTORMS. HOWEVER...AS LONG AS THE SURFACE LOW PRESSURE TROUGH REMAINS OVER THE GREAT BASIN...LOW LEVEL MOISTURE WILL BE ABLE TO ADVECT INTO THE REGION AND SUPPORT THE MENTION OF AFTERNOON AND EVENING SHOWERS EACH DAY. ALL IN ALL A TYPICAL SUMMER WEATHER PATTERN APPEARS TO BE SETTING ITSELF UP. UNTIL THERE ARE INDICATIONS THAT THE UPPER RIDGE IS BECOMING TOO CAPPED FOR CONVECTION TO OCCUR...WILL LET THE MENTION OF SHOWERS CONTINUE. LATER IN THE WEEK...WEAK WINDS ALOFT WILL INCREASE THE CONCERN FOR SLOW MOVING STORMS THAT ARE CAPABLE OF PRODUCING HEAVY RAINS. && .BOU...NONE. && D-L/KDRBY
Hazardous weather outlook, Jul 4, 11:06 AM MDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1106 AM MDT MON JUL 04 2005 COZ030>051-051200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1106 AM MDT MON JUL 04 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE NORTHEAST PLAINS OF COLORADO THIS AFTERNOON AND EVENING. SOME STORMS COULD BECOME SEVERE DUE TO THE COMBINATION OF LOW LEVEL MOISTURE...MODERATE INSTABILITY...STRONG WIND SHEAR AND AN UPPER LEVEL DISTURBANCE. THE GREATEST RISK FOR SEVERE WEATHER APPEARS TO BE EAST OF INTERSTATE 25 WHERE THE BEST LOW LEVEL MOISTURE AND INSTABILITY WILL RESIDE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. HOWEVER...A BRIEF TORNADO IS ALSO POSSIBLE ALONG A CONVERGENCE LINE WHICH IS EXPECTED TO DEVELOP FROM EASTERN DOUGLAS COUNTY NORTHEAST THROUGH ARAPAHOE AND ADAMS COUNTIES INTO MORGAN COUNTY. LOCALLY HEAVY RAIN CAN BE EXPECTED AS THE STORMS MOVE EAST ACROSS THE PLAINS THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ATMOSPHERIC CONDITIONS ON TUESDAY WILL BE QUITE SIMILAR TO THIS AFTERNOON. SURFACE MOISTURE WILL REMAIN OVER THE EASTERN PLAINS WITH THE AIRMASS BECOMING UNSTABLE IN THE AFTERNOON. THEREFORE... SOME SEVERE THUNDERSTORM ACTIVITY IS POSSIBLE IN THE AFTERNOON AND EVENING. LARGE HAIL WILL BE THE PRIMARY THREAT FROM THE STORMS WITH THE HIGHEST PROBABILITY OF OCCURRENCE BEING EAST OF I-25. DRIER AND MORE STABLE CONDITIONS WILL MIGRATE INTO THE AREA BY MIDWEEK AND MUCH LESS THUNDERSTORM ACTIVITY IS ANTICIPATED BY THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED IN AREAS EAST OF I-25 AFTER 1 PM. D-L/DANKERS
In the hours before
Local storm report, Jul 4, 5:09 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
509 PM MDT MON JUL 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 5 E REIRADON HILL 40.57N 102.93W
07/04/2005 0.75 INCH LOGAN CO TRAINED SPOTTER
0457 PM HAIL 10 NNW AKRON 40.30N 103.28W
07/04/2005 0.88 INCH WASHINGTON CO TRAINED SPOTTER
&&
KTFLocal storm report, Jul 4, 6:13 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
613 PM MDT MON JUL 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL JACKSON RESERVOIR 40.38N 104.07W
07/04/2005 2.00 INCH MORGAN CO LAW ENFORCEMENT
0602 PM HAIL 4 NNE GOODRICH 40.41N 104.03W
07/04/2005 1.75 INCH MORGAN CO TRAINED SPOTTER
0555 PM HAIL 4 S BURDETT 40.31N 102.96W
07/04/2005 1.75 INCH WASHINGTON CO TRAINED SPOTTER
0553 PM HAIL 3 S ELBA 39.88N 103.18W
07/04/2005 1.75 INCH WASHINGTON CO TRAINED SPOTTER
0546 PM HAIL 1 NE GILL 40.46N 104.52W
07/04/2005 1.75 INCH WELD CO TRAINED SPOTTER
0505 PM HAIL 5 E REIRADON HILL 40.57N 102.93W
07/04/2005 0.75 INCH LOGAN CO TRAINED SPOTTER
0457 PM HAIL 10 NNW AKRON 40.30N 103.28W
07/04/2005 0.88 INCH WASHINGTON CO TRAINED SPOTTER
&&
KTFThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:13 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 62 min |
| Jul 4, 7:08 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 27 min |
| Jul 5, 2:12 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 35 min |
| Jul 5, 3:40 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 65 min |
| Jul 5, 4:01 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 21 min |
| Jul 5, 5:14 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Weld | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.